Alert archive / Kansas / Special Weather Statements in 2013
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Aug 15, 2013, 8:21 PM CDT for Sedgwick County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2013, 8:21 PM CDT (01:21 UTC)
- Expired
- Aug 15, 2013, 9:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 27 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1232 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1739 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -3.9
The text
As transmitted, in the capitals the NWS used until 2016.
498
WWUS83 KICT 160121
SPSICT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
821 PM CDT THU AUG 15 2013
KSZ083-160200-
SEDGWICK-
821 PM CDT THU AUG 15 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SEDGWICK COUNTY...
AT 818 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CHENEY...OR 18 MILES EAST OF KINGMAN...AND
MOVING EAST AT 20 MPH.
DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3759 9781 3773 9781 3774 9781 3774 9764
3755 9762
TIME...MOT...LOC 0121Z 284DEG 18KT 3767 9777
$$
CARUSOWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 15, 6:16 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 15, 6:16 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 616 PM CDT THU AUG 15 2013 .UPDATE... ISSUED AT 539 PM CDT THU AUG 15 2013 THE SEVERE THUNDERSTORM WATCH WAS EXPANDED TO INCLUDE OVER EAST CENTRAL KANSAS IS EXPECTED TO DIVE SOUTHWARD WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE THROUGH THE EVENING HOURS. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 307 PM CDT THU AUG 15 2013 THIS EVENING-TONIGHT: A RATHER VIGOROUS SHORTWAVE AND MCV WILL DROP SOUTH OUT OF NW NEB INTO KS LATE THIS AFTN. WITH A COUPLE OF OUTFLOW BOUNDARIES DRIFTING ACROSS SW KS INTO CEN KS. A VERY UNSTABLE AIRMASS LOOKS TO BE IN PLACE ALONG OR JUST TO THE SOUTH OF THE TWO MENTIONED FEATURES... WITH BULK SHEAR (30-35 KTS) RELATIVELY HIGH FOR THIS TIME YEAR FOR A SEVERE WEATHER EVENT LATE THIS AFTN INTO THIS EVE. COULD SEE A RISK OF HIGH END SEVERE WEATHER DEVELOP ACROSS CEN KS THIS AFTN... AS HP SUPERCELLS LOOK POSSIBLE EARLY IN THEIR LIFE CYCLE GIVEN THE DIRECTIONAL SHEAR...THINK THIS COULD LEAD TO SOME LARGE HAIL AS BIG AS GOLFBALLS/TENNIS BALLS. AS THIS SHORTWAVE DRIVES SOUTH...THINK PROPAGATION SUGGESTS THAT ANY CEN KS STORM CHANCE WILL CONGEAL INTO SOME SORT OF SOUTHWARD MOVING MESOSCALE CONVECTIVE SYSTEM (MCS) WITH DAMAGING WINDS THIS EVENING AS 850-700H MOISTURE TRANSPORT INCREASES ACROSS SOUTH CEN KS...JUST TO THE WEST OF KICT...WITH A VERY UNSTABLE AIRMASS IN PLACE ACROSS SOUTH CEN KS. THIS WILL HELP FEED THIS EXPECTED COMPLEX OF STORMS AS IT DRIVES SOUTH INTO WRN OK. NOT EXPECTING THIS COMPLEX TO BE A WIDESPREAD HEAVY RAINFALL PRODUCER...AS PROGRESSIVE NATURE WILL KEEP RAINFALL AMOUNTS DOWN. COULD SEE SOME LOCALIZED HEAVY RAINFALL AMOUNTS ALONG THE LEADING EDGE OF THIS SYSTEM...BUT FLOODING POTENTIAL LOOKS VERY LOCALIZED...SO NOT GOING WITH ANY KIND OF FLOOD WATCH FOR TNGT. NOT SURE HOW LONG THE SHOWERS/STORMS WILL LAST INTO THE OVERNIGHT HOURS...AS THE MAIN SHORTWAVE PUSHES THE BETTER MOISTURE FURTHER SOUTH...WITH PRECIP CHANCES DROPPING QUICKLY FROM NORTH TO SOUTH AFTER 06Z/FRI...WITH POPS LINGERING OVER SOUTHERN KS UNTIL FRI AM. FRI-SUN: LATEST GFS TRYS TO LINGER SOME VERY LIGHT QPF OVER THE AREA INTO FRI AFTN...BUT THIS LOOKS OVERDONE. SO THINK MOST OF PRECIP WILL BE SOUTH OF THE AREA...BY FRI MORNING. WILL LEAVE SOME LOW POPS ACROSS SE KS FOR THE MORNING HOURS...OTHERWISE EXPECT DRIER LESS HUMID AIR TO WORK INTO THE AREA FROM THE NORTHEAST ON FRI AFTN/EVE...AS A SFC RIDGE OF HIGH PRESSURE BUILDS ACROSS THE GREAT LAKES INTO THE PLAINS. LOOKS LIKE A NICE WEEKEND TO DRY OUT FOR THE AREA...AS THE UPPER RIDGE OVER THE ROCKIES BUILDS FURTHER EAST INTO THE PLAINS. THIS WILL LEAD TO A SLOW WARMING TREND TOWARDS THE END OF THE WEEKEND... BUT STILL SOME 5 DEGREES BELOW NORMAL. KETCHAM .LONG TERM...(MONDAY THROUGH THURSDAY) ISSUED AT 307 PM CDT THU AUG 15 2013 MEDIUM RANGE MODELS BOTH SUGGEST THAT THE THE UPPER RIDGE WILL REMAIN ACROSS THE PLAINS FOR A PROLONGED VISIT INTO THE WORK WEEK. MAIN SFC RIDGE DRIFTS A LITTLE FURTHER SOUTHEAST INTO SE US...WHICH WILL LIMIT THE LOW LEVEL MOISTURE RETURN BACK INTO THE PLAINS... POSSIBLY KEEPING ANY SHOWER/STORM CHANCES OVER WRN/NW KS WHERE THE WEAK SFC BOUNDARY WILL REMAIN LOCATED. COULD SEE A FEW STORMS COME OFF THIS BOUNDARY AND VENTURE FURTHER EAST INTO CEN KS BUT CHANCES SEEM VERY SMALL THROUGH THE MIDDLE OF THE WEEK. SO WILL KEEP THE THINGS DRY THROUGH THU. KETCHAM && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 609 PM CDT THU AUG 15 2013 A LARGE COMPLEX OF THUNDERSTORMS WAS IMPACTING PORTIONS OF CENTRAL KANSAS THIS EVENING AND WILL CONTINUE TO PROPAGATE SOUTHWARD THROUGH THE EVENING HOURS. THE STORMS MAY REMAIN JUST EAST OF KHUT BUT CURRENT TRENDS BRING THE STORMS INTO KICT AROUND 130Z AND KCNU SHORTLY AFTER 02Z. MVFR/TRANSIENT IFR WILL BE POSSIBLE AS THE STORMS MOVE THROUGH WITH A RETURN TO VFR EXPECTED AROUND 04Z. PATCHY FOG MAY DEVELOP WITH WET SOILS/LIGHT WINDS IN THE WAKE OF THE STORMS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 63 81 62 83 / 60 10 10 10 HUTCHINSON 62 81 61 83 / 70 10 10 10 NEWTON 62 79 61 81 / 60 10 10 10 ELDORADO 61 80 60 82 / 60 10 10 10 WINFIELD-KWLD 63 80 62 83 / 60 20 10 10 RUSSELL 62 82 61 84 / 60 10 10 0 GREAT BEND 62 81 61 83 / 70 10 10 0 SALINA 62 82 62 84 / 60 10 10 10 MCPHERSON 62 81 61 83 / 60 10 10 10 COFFEYVILLE 61 81 59 84 / 40 20 10 0 CHANUTE 60 80 58 83 / 40 20 10 0 IOLA 59 79 58 82 / 30 20 10 0 PARSONS-KPPF 60 80 59 83 / 40 20 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 15, 6:15 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 615 PM CDT THU AUG 15 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 615 PM CDT THU AUG 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WITH GOLF BALL SIZE HAIL AND DAMAGING WINDS TO AROUND 70 MPH WILL BE POSSIBLE...ESPECIALLY ALONG AND WEST OF THE FLINT HILLS. LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED WITH SOME OF THE STORMS...WHICH MAY AGGRAVATE SOME MINOR LOW-LAND FLOODING ACROSS THE AREA. CHANCES FOR THUNDERSTORMS WILL CONTINUE OVERNIGHT...HOWEVER THE RISK FOR STRONG OR SEVERE STORMS WILL DIMINISH AFTER MIDNIGHT. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE ARKANSAS RIVER AT ARKANSAS CITY. PLEASE REFER TO THE LATEST WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WHILE ISOLATED STORMS ARE POSSIBLE ON FRIDAY MORNING...STRONG OR SEVERE STORMS ARE NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED ALONG AND WEST OF KANSAS TURNPIKE LATE THIS AFTERNOON INTO THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, Aug 15, 6:58 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
658 PM CDT THU AUG 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL MCPHERSON 38.37N 97.66W
08/15/2013 E1.00 INCH MCPHERSON KS TRAINED SPOTTER
&&
CDJLocal storm report, Aug 15, 7:16 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
716 PM CDT THU AUG 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL 3 E BENTON 37.79N 97.05W
08/15/2013 E0.75 INCH BUTLER KS TRAINED SPOTTER
&&
CDJLocal storm report, Aug 15, 7:17 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
717 PM CDT THU AUG 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL TOWANDA 37.80N 97.00W
08/15/2013 E1.00 INCH BUTLER KS EMERGENCY MNGR
&&
CDJSpecial weather statement, Aug 15, 7:44 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
744 PM CDT THU AUG 15 2013
KSZ068>070-083-092>094-098-160145-
BUTLER-CHAUTAUQUA-COWLEY-ELK-GREENWOOD-HARVEY-SEDGWICK-SUMNER-
744 PM CDT THU AUG 15 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER...CHAUTAUQUA...COWLEY...ELK...
GREENWOOD...HARVEY...SEDGWICK AND SUMNER COUNTIES...
AT 740 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MOUNT HOPE TO
MCCONNELL AIR FORCE BASE TO DOUGLASS TO 9 MILES NORTHEAST OF LATHAM
TO HAMILTON...AND MOVING SOUTH AT 30 MPH.
DIME SIZE HAIL...WINDS TO 50 MPH...AND TORRENTIAL RAINFALL ARE
EXPECTED WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3707 9715 3730 9757 3803 9770 3804 9738
3777 9697 3788 9659 3810 9620 3742 9596
3736 9596 3704 9638 3699 9681
TIME...MOT...LOC 0044Z 349DEG 27KT 3781 9762 3763 9729
3750 9694 3760 9652 3790 9615
CARUSOLocal storm report, Aug 15, 8:03 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT THU AUG 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL BENTON 37.79N 97.11W
08/15/2013 E1.50 INCH BUTLER KS PUBLIC
PUBLIC REPORTED PING PONG BALL SIZE HAIL NEAR BENTON.
&&
CDJSpecial weather statement, Aug 15, 8:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
821 PM CDT THU AUG 15 2013
KSZ083-160200-
SEDGWICK-
821 PM CDT THU AUG 15 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SEDGWICK COUNTY...
AT 818 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CHENEY...OR 18 MILES EAST OF KINGMAN...AND
MOVING EAST AT 20 MPH.
DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3759 9781 3773 9781 3774 9781 3774 9764
3755 9762
TIME...MOT...LOC 0121Z 284DEG 18KT 3767 9777
CARUSOThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:12 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno | 48 min |
| Aug 15, 7:43 PM CDT | Areal Flood Warning | ICT | Butler, Sedgwick | 4 hr |
| Aug 15, 7:44 PM CDT | Special Weather Statement | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood, Sedgwick | 61 min |
| Aug 15, 8:26 PM CDT | Areal Flood Warning | ICT | McPherson | 18 hr |
| Aug 15, 8:29 PM CDT | River Flood Warning | ICT | Harvey, Reno | 12 hr |
| Aug 15, 8:32 PM CDT | Special Weather Statement | ICT | Cowley, Sumner | 28 min |
| Aug 15, 8:35 PM CDT | Special Weather Statement | ICT | Kingman | 40 min |
| Aug 15, 8:42 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 63 min |
| Aug 15, 9:32 PM CDT | Special Weather Statement | ICT | Harper | 58 min |
| Aug 15, 10:06 PM CDT | Special Weather Statement | ICT | Harper | 39 min |
| Aug 15, 10:30 PM CDT | River Flood Warning | ICT | Saline | 15 hr |
Nearby
Special Weather Statements in Kansas, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.